If you've struggled with oral health issues despite good hygiene routine and occasional trips to the dentist, you may be overlooking the source of your issues. Certain medications play a big role in keeping a healthy mouth. Side effects like dry mouth, oral thrush, or even a black, furry tongue can be distressing and difficult to deal with. Read the list below to learn more about which medications tend to cause issues and how you can help to circumvent them when they occur.
Blood Pressure Medications
Although they are often overlooked, blood pressure medications can be a major source of issues within the mouth. Diuretics, beta-blockers, angiotensin-converting enzyme inhibitors, and calcium channel blockers can all reduce the amount of saliva coating your tongue, teeth, and gums. Without this protective layer of saliva, you can be more prone to cavities, tooth infections, and gum recession.
To combat this, rinse with a mild mouthwash after every meal. Sipping on plain water throughout the day can also help. Doing so will provide your body with the hydration it needs to produce more saliva, all while rinsing debris from the mouth.
Finally, try chewing a stick of sugar-free gum; it's been shown to help with saliva production.
NSAIDs and Aspirin
Many people are aware of the risks NSAIDs like ibuprofen and aspirin carry. Both act as mild anti-coagulants, thinning the blood. While this is occasionally desired, such as in the prevention of strokes, side effects can sometimes occur. Even though the majority of this concern is focused on the stomach and lower gastrointestinal tract, bleeding within the mouth is also common.
Sudden bleeding around the gum line is the most common symptom, and usually occurs within 24 hours of taking the drug. This tends to be slow, mild, and chronic. Bumping or pushing on the gum line may worsen the problem.
This issue isn't always easy to resolve. Using a soft toothbrush and being gentle with your mouth may help. If bleeding continues despite your best efforts, speak with your doctor or dentist--you may need to reduce or change the amount of medication you take.
Antibiotics are an invaluable resource in society. With plenty of research behind them, they can save lives and alleviate suffering when severe infections take hold. Unfortunately, they don't discriminate within the body: antibiotics can reduce the amount of good bacteria in the mouth, too. When this happens, candida (yeast) levels rise and a condition called oral thrush can occur.
You'll know you have oral thrush almost right away; a white, lumpy film is the most common symptom. Red, swollen areas on the tongue and even bleeding can occur in advanced cases. This may limit your ability to eat, drink, or talk when severe.
It's important to act on the symptoms of thrush right away. Your dentist or doctor can prescribe medicated mouthwash or pills to help bring candida levels down. No over-the-counter treatments exist for thrush, but some people do experience relief with a mild salt-water rinse.
Bismuth-containing medications are available over-the-counter and help to treat a variety of common stomach ailments. From diarrhea to indigestion, it's a safe and effective remedy for most people. Unfortunately, it's also the source of one of the most disturbing--but thankfully, not at all dangerous--side effects.
Bismuth, when taken regularly, can sometimes cause the tongue to develop a blackened, furry coating. If you experience this, you'll be pleased to know that there's a simple solution: just cease taking bismuth and it should clear up within a few days.
Black, furry tongue is thankfully not at all dangerous to your health, however unsightly it may seem when you first see it.
Keeping your mouth healthy doesn't stop at brushing, flossing, and seeing the dentist. With careful attention to outside influences, like the medications you take, you can ensure that your mouth stays as healthy as possible for years to come. For questions about how medications can influence oral health or how you can manage these side effects, contact your dentist or someone like Abigail Rollins, DMD, PC today.